Alert archive / Virginia / Freeze Warnings in 2009
Freeze Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at May 17, 2009, 3:49 AM EDT for Bath County, Virginia. It took effect at May 18, 2009, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2009, 3:49 AM EDT (07:49 UTC)
- In effect from
- May 18, 2009, 2:00 AM EDT
- Expired
- May 18, 2009, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at May 17, 3:39 AM EDT, 10 minutes earlier.
Area forecast discussion, May 17, 3:39 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT SUN MAY 17 2009
.SYNOPSIS...
A COLD FRONT WILL EXIT THE AREA BY MID MORNING...BUT LOW PRESSURE
DEVELOPING ALONG THE FRONT WILL KEEP CLOUDS AND LIGHT RAIN ACROSS
MOST OF THE AREA TODAY...ESPECIALLY EAST OF THE MOUNTAINS. COOL
HIGH PRESSURE WILL BUILD INTO THE REGION THIS AFTERNOON AND
TONIGHT...AND THEN SETTLE OVER THE AREA INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST OBS SHOW THAT THE SFC FNT HAS JUST PASSED THRU THE BLF AND
LWB AREAS. THIS IS SLOWER THAN PREVIOUS FCSTS. MSAS SHOWS THE FNT
BEGINNING TO FOLD OVER INTO MORE OF AN EAST-WEST ORIENTATION AS
THE SHORT WAVE LIFTS THRU EASTERN CANADA ALLOWING THE SFC HIGH
PRESSURE TO BUILD INTO THE NERN U.S. THINK THAT THE FNT WILL TEND
TO HANG UP IN THE MTNS THIS MORNING...BUT COOLER DRIER AIR WILL
SURGE SOUTHWARD EAST OF THE APPLNS A LITTLE SLOWER THAN PREVIOUS
FCST. MAIN CHANGE TO THE FCST IS THAT WATER VAPOR SHOWS PLENTIFUL
MID LEVEL MOISTURE SURGING NWD THRU THE TN VALLEY...AND THE UPPER
TROUGH STAYS WEST OF THE MTNS UNTIL THIS EVENING AS ANOTHER WEAKER
SHORT WAVE CURRENTLY MOVG ACROSS THE DAKOTAS/MINN DEEPENS THE
TROUGH. THE END RESULT FOR OUR AREA IS THAT LIGHT POST-FRONTAL
RAIN WILL CONTINUE LONGER- ON THROUGH MUCH OF THE DAY EAST OF THE
MTNS...AND ALL AREAS WILL BE CLOUDY/M CLOUDY ALL DAY. HAVE RAISED
POPS...AND LOWERED MAX TEMPS A FEW DEGREES. WILL ACTUALLY BE
STEADY OR FALLING TEMPS TODAY FOR MUCH OF THE AREA...WHICH IS HARD
TO DO IN MID MAY.
TONIGHT...THE UPPER TROUGH FINALLY SWINGS ACROSS THE AREA...AND
SHOULD PUSH THE RAIN EAST OF THE CWA BY MIDNIGHT. MID/HIGH CLOUDS
WILL LIKELY HANG ON ALONG AND EAST OF THE BLUE RIDGE
THOUGH...WHICH WILL LIMIT RADIATION AND KEEP TEMPS FROM DROPPING
INTO THE FROST RANGE. HOWEVER...IN THE SE WV MTNS AND THE
ALLEGHANY HIGHLANDS OF VA...WINDS WILL LIGHTEN ENOUGH AND CLOUDS
CLEAR OUT QUICK ENOUGH THAT TEMPS SHOULD DROP INTO THE
FROST/FREEZE RANGE TOWARD DAYBREAK. WE WILL ISSUE FREEZE WARNINGS
FOR GREENBRIER WV AND BATH VA COUNTIES...AND A FROST ADVISORY FOR
BORDERING COUNTIES OF SUMMERS...MONROE IN WV AND ALLEGHANY VA.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE BUILDS OVER THE REGION FOR THE FIRST HALF OF THE
WORK WEEK. WE ARE EXPECTING LIMITED CLOUD COVER AND A TREND FROM
BELOW NORMAL TEMPERATURES TO NEAR SEASONABLE CONDITIONS. LATEST
RUN OF THE GFS MODEL DEPICTS MOISTURE AND PRECIPITATION MAKING IT
INTO SOUTHWEST PORTIONS OF THE AREA WEDNESDAY NIGHT ON THE NORTH
SIDE OF AN AREA OF LOW PRESSURE IN THE NORTHEAST PART OF THE GULF
OF MEXICO. HAVE ELECTED TO NOT PUT ANY WEIGHT INTO THE
PRECIPITATION SOLUTION DURING THIS TIME PERIOD...BUT HAVE
INCREASED CLOUD COVER A BIT.
PATCHY FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN LATE
MONDAY NIGHT IN SIMILAR LOCATIONS AS EXPECTED TONIGHT.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
UPPER RIDGE BUILDS MIDWEEK AND REMAINS INTO FRIDAY. MODELS SUGGEST
UPPER LOW MOVING WESTWARD ALONG THE GULF COAST...BUT THIS SHOULD
KEEP MOISTURE WELL SOUTH OF US AS WE REMAIN PINCHED BETWEEN THIS
SYSTEM AND NRN STREAM ENERGY OVER THE GREAT LAKES. ENOUGH OF A
PUSH BY A SHORTWAVE LATE IN THE PERIOD MAY SEND A FRONT INTO THE
AREA BY NEXT SATURDAY AND THAT IS OUR NEXT CHANCE OF SHOWERS.
TEMPS THIS PERIOD WILL BE MOVING BACK TO ABOVE NORMAL.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A SLOW MOVING COLD FRONT TO OUR WEST IN EASTERN KY/TN WILL SLOWLY
PUSH THROUGH THE AREA...BUT ADDITIONAL UPPER LEVEL ENERGY WILL
KEEP SHOWERS GOING BEHIND THE FRONT INTO THE DAY TODAY. THERE IS A
POSSIBILITY FOR TSTMS THRU ABOUT 09Z AT DANVILLE...BUT THE CHC IS
LOW. OVERALL...MVFR CONDITIONS ARE EXPECTED INTO THE
MORNING...WITH BRIEF PERIODS OF IFR POSSIBLE. CONDITIONS WILL THEN
SLOWLY IMPROVE DURING THE DAY...WITH MVFR CONDITIONS LINGERING THE
LONGEST EAST OF THE MTNS IN THE PIEDMONT- THIS INCLUDES THE LYH AND
DAN TAF SITES. THE OTHER AVIATION CONCERN WILL BE INCREASING WINDS
BEHIND THE FRONT THIS MORNING...SHIFTING FROM NORTHWEST TO NORTH
OR EVEN NORTHEAST.
HIGH PRESSURE WILL BUILD IN TONIGHT AND MONDAY BEHIND THE
FRONT RESULTING IN VFR CONDITIONS. THE EXCEPTION MAY BE THAT MTN
VALLEYS COULD HAVE FOG DEVELOP TOWARD MON MORNING. THIS MAY AFFECT
THE LWB TAF SITE. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO
PREVAIL INTO MIDWEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 2 AM TO 8 AM EDT MONDAY FOR VAZ019.
FREEZE WARNING FROM 2 AM TO 8 AM EDT MONDAY FOR VAZ020.
NC...NONE.
WV...FROST ADVISORY FROM 2 AM TO 8 AM EDT MONDAY FOR WVZ043-044.
FREEZE WARNING FROM 2 AM TO 8 AM EDT MONDAY FOR WVZ045.
&&
SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...DS
LONG TERM...PM/WP
AVIATION...JJ/KKHazardous weather outlook, May 16, 4:22 AM EDT, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 AM EDT SAT MAY 16 2009 NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-170830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ045-170830- BATH-GREENBRIER- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:49 AM EDT | Frost Advisory | RNK | Alleghany, Bath, City of Covington | 29 hr |
| May 16, 10:13 PM EDT | Flash Flood Warning | RNK | Watauga | 6 hr |
Nearby
Freeze Warnings in Virginia, 2009Freeze Warnings in West Virginia, 2009Every freeze warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.